Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 12, 2014, 3:55 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 3:55 PM CDT (20:55 UTC)
- Expired
- Sep 12, 2014, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:14 PM CDT | FLASH FLOOD | 2 S Clay, AL | WATER UP TO DOORS OF SUV ON CLAY CHALKVILLE ROAD. |
| Sep 12, 4:54 PM CDT | FLASH FLOOD | Trussville, AL | OVER 6 INCHES OF WATER SWIFTLY MOVING OVER PEPPER TREE ROAD AND HIGHWAY 11. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211 WGUS54 KBMX 122055 FFWBMX ALC073-115-130000- /O.NEW.KBMX.FF.W.0011.140912T2055Z-140913T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 PM CDT FRI SEP 12 2014 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN ALABAMA... WEST CENTRAL ST. CLAIR COUNTY IN ALABAMA... * UNTIL 700 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAIN AMOUNTS MAY EXCEED 3 INCHES IN A FEW LOCATIONS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... IRONDALE...MOODY...TRUSSVILLE...ALTON...ARGO...BALD ROCK... BIRMINGHAM AIRPORT...BRANCHVILLE...CENTER POINT...CHALKVILLE... CLAY...MARGARET AND TARRANT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3374 8645 3359 8640 3351 8677 3366 8677 $$ 75
2 follow-up statements
675 WGUS74 KBMX 122127 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 PM CDT FRI SEP 12 2014 ALC073-115-130000- /O.CON.KBMX.FF.W.0011.000000T0000Z-140913T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON AL-ST. CLAIR AL- 427 PM CDT FRI SEP 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST CENTRAL ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAY...CHALKVILLE...TRUSSVILLE...MARGARET...BRANCHVILLE AND ARGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3374 8645 3359 8640 3354 8662 3369 8667 $$ 75
650 WGUS74 KBMX 122358 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT FRI SEP 12 2014 ALC073-115-130008- /O.EXP.KBMX.FF.W.0011.000000T0000Z-140913T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON AL-ST. CLAIR AL- 658 PM CDT FRI SEP 12 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR WEST CENTRAL ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES... IT APPEARS THE HEAVIEST RAIN HAS ENDED ACROSS THE AREA. SOME MINOR RUNOFF MAY STILL BE OCCURRING BUT SHOULD PRESENT A MAJOR FLOOD THREAT. ADDITIONAL SHOWERS AND A FEW STORMS ARE POSSIBLE THIS EVENING. LAT...LON 3374 8645 3359 8640 3354 8662 3369 8667 $$ 75
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:54 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 12, 3:54 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 354 PM CDT FRI SEP 12 2014 .DISCUSSION... NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED IN A WELL-DEFINED CORRIDOR IN THE VICINITY OF A FRONT NEAR INTERSTATE 20. THE FRONT HAS BECOME NEARLY STATIONARY TODAY...AND WILL CONTINUE TO BE THE MAIN FOCAL POINT FOR ADDITIONAL SHOWERS AND STORMS INTO THE EVENING HOURS. WILL MONITOR FOR TRAINING ECHOES WITH HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING. THIS ACTIVITY SHOULD DIMINISH IN COVERAGE WITH THE LOSS OF DAYTIME HEATING. MID TO UPPER-LEVEL FLOW IS NEARLY PARALLEL TO THE FRONT...BUT WILL BECOME SLIGHTLY MORE PERPENDICULAR BY SATURDAY MORNING WITH A STRONG SURFACE HIGH PRESSURE MOVING EASTWARD FROM THE CENTRAL PLAINS REGION. THIS SHOULD CAUSE THE FRONT TO MAKE SOME SOUTHWARD PROGRESS TO NEAR THE I-85 CORRIDOR BY SATURDAY AFTERNOON WITH LIKELY POPS IN ITS VICINITY. ISOBAR PACKING WILL BE FAIRLY TIGHT BEHIND THE FRONT...INDICATING THE ADVECTION OF MUCH COOLER AND DRIER AIR. HAVE TIGHTENED THE POP GRADIENT BEHIND THE FRONT TO SHOW DRY CONDITIONS FROM I-59 NORTHWESTWARD. THE FRONT WILL BEGIN TO STALL ONCE AGAIN AND WEAKEN BY SUNDAY MORNING AS IT LOSES UPPER-LEVEL SUPPORT. ALSO...A TROPICAL WAVE IN THE GULF OF MEXICO AND ASSOCIATED INVERTED TROUGH WILL BE MOVING WESTWARD AND MAY MERGE WITH THE WEAK FRONT. WILL KEEP PLACEMENT OF POPS ON SUNDAY VERY SIMILAR TO SATURDAY WITH THE HIGHEST CHANCES SOUTHEAST OF I-59. FOR MONDAY THROUGH MIDWEEK...THE FORECAST AREA WILL REMAIN ON THE FRINGE OF UPPER-LEVEL WESTERLIES WITH MOISTURE LINGERING ACROSS THE REGION. RAIN CHANCES WILL REMAIN FAIRLY HIGH ESPECIALLY ACROSS THE SOUTHERN HALF THE CWA. 87/GRANTHAM && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT WITH THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z. CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM AND KTOI VFR FOR NOW. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 82 63 83 66 / 30 10 10 20 20 ANNISTON 69 83 64 84 69 / 40 20 20 30 20 BIRMINGHAM 68 83 64 85 70 / 40 10 10 20 20 TUSCALOOSA 69 85 64 87 69 / 40 10 10 20 10 CALERA 69 84 65 86 70 / 40 20 20 30 20 AUBURN 73 88 69 87 70 / 30 60 30 50 40 MONTGOMERY 73 89 68 89 71 / 30 50 30 50 40 TROY 73 89 71 89 71 / 30 70 30 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/05
Hazardous weather outlook, Sep 12, 1:17 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 117 PM CDT FRI SEP 12 2014 ALZ011>015-017>050-131830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 117 PM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 3:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014
ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...
AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARROLLTON...
REFORM...
MANTUA...
BENEVOLA...
JENA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808
05/MASpecial weather statement, Sep 12, 3:29 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 329 PM CDT FRI SEP 12 2014 ALZ024-026-122115- JEFFERSON AL-ST. CLAIR AL- 329 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 415 PM CDT... AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LEEDS... TRUSSVILLE... MOODY... CHALKVILLE... ARGO... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677 TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663 05/MA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:21 PM CDT | Areal Flood Advisory | BMX | Marengo | 54 min |
| Sep 11, 10:55 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Sep 12, 12:46 AM CDT | Areal Flood Advisory | BMX | Fayette, Walker, Winston | 119 min |
| Sep 12, 3:15 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Sep 12, 3:29 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Sep 12, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 49 min |
| Sep 12, 4:24 PM CDT | Areal Flood Advisory | BMX | Bibb, Hale, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Sep 12, 4:42 PM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Sep 12, 5:28 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Shelby, Talladega | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.